Johns Hopkins Health Alert
Research on Cialis For BPH
Men who take medication for symptoms of benign prostatic hyperplasia (BPH) may want to add an erectile dysfunction medication such as Cialis, according to recent research.
The erectile dysfunction (ED) medication tadalafil (Cialis) relieves some of the most bothersome lower urinary tract symptoms related to benign prostatic hyperplasia (BPH), according to a recent study reported in The Journal of Urology (Volume 180, page 1228).
After taking no BPH medication for four weeks, 1,058 men were assigned to daily treatment with tadalafil at 2.5, 5, 10, or 20 mg or a placebo for 12 weeks. Their lower urinary tract symptoms were assessed using the standard International Prostate Symptom Score (IPSS). Men who had taken finasteride within three months or dutasteride within 12 months were excluded from the study.
There was a statistically significant improvement in lower urinary tract symptoms for each tadalafil dose compared with placebo at four, eight, and 12 weeks. At the higher dosages some men experienced backache, muscle pain, and headache, but these side effects were uncommon. Most of the improvements in BPH symptoms occurred by week 8 and were similar to those associated with standard alpha-blocker therapy.
These findings are good news for men who find the side effects of standard BPH drugs intolerable and for those who have BPH and ED. If you fall into either of these categories, ask your doctor if you might be a candidate for therapy with an oral ED drug.
Posted in Enlarged Prostate on April 6, 2010
Reviewed September 2011
Medical Disclaimer: This information is not intended to substitute for the advice of a physician. Click here for additional information: Johns Hopkins Health Alerts Disclaimer
Would you like us to inform you when we post new Enlarged Prostate Health Alerts?
Health Alerts registered users may post comments and share experiences here at their own discretion. We regret that questions on individual health concerns to the Johns Hopkins editors cannot be answered in this space.
The views expressed here do not constitute medical advice, and do not represent the position of Johns Hopkins Medicine or Remedy Health Media, LLC, which has no responsibility for any comments posted on this site.
Post a Comment
Already a subscriber?
New to Johns Hopkins Health Alerts?